Winter Storm, Oswego
- When
- January 18, 7:00 AM EST to January 23, 7:00 PM EST
- Where
- Oswego forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
A series of passing frontal boundaries, surface lows and troughs during the week of January 18th resulted in yet another snowy period for Western and North Central New York. Most of the snow that fell was the result of lake effect, but periods of synoptic snow along with gusty winds at times resulted in primarily Winter Storm Warnings to be issued for this event.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A series of passing frontal boundaries, surface lows and troughs during the week of January 18th resulted in yet another snowy period for Western and North Central New York. Most of the snow that fell was the result of lake effect, but periods of synoptic snow along with gusty winds at times resulted in primarily Winter Storm Warnings to be issued for this event. Lake Effect Snow Warnings were issued for two zones for later in this event, where snow was entirely lake effect. Snow squalls also occurred at times with the passage of frontal boundaries and troughs.
Snowfall amounts of one to three and a half feet were common in the hardest hit areas, while widespread amounts of four to ten inches were common in most other areas across Western and North Central New York. Notable snowfall amounts include: 42.0 inches in Lacona, 36.0 inches in Lorraine and Mannsville, 29.2 inches in Eden, 26.0 inches in West Falls, 24.0 inches in Adams and Barnes Corners, 22.0 inches in Colden and Angola on the Lake, 19.5 inches in Elma Center and 19.1 inches in Copenhagen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 18, 1:58 AM EST, 5 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Buffalo NY
158 AM EST Sun Jan 18 2026
.WHAT HAS CHANGED...
Storm total snowfall amounts were lowered and overall spatial
coverage narrowed down for the heaviest snow with certainty
starting to increase for portions of the event.
Gale Warning and Heavy Freezing Spray Warning issued for Lake Erie
Monday through Monday night. Gale Warning and Heavy Freezing Spray
Warning issued for Lake Ontario Monday through Tuesday evening.
&&
.KEY MESSAGES...
1) Light lake effect snow develops northeast of the lakes today
and temperatures turn colder behind passing cold front.
2) Lake effect snow becomes better organized and intensifies late
tonight through Wednesday morning, while increasing winds on Monday
causes blowing snow at times.
3) Arctic airmass over the region will bring frigid temperatures and
the potential for dangerous wind chills next week.
&&
.DISCUSSION...
KEY MESSAGE 1...Light lake effect snow develops northeast of the
lakes today and temperatures turn colder behind passing cold front.
CAA will bring temperatures aloft to -15C this morning. Combined
with the continued troughing over the region, a weak lake effect
response will continue northeast of Lake Erie and east-northeast of
Lake Ontario through the day today. Snow is expected to be mostly
light through this period as synoptic moisture is lacking behind the
earlier passing cold front. However, with a favorable fetch over
both lakes there will be some accumulation's. Northeast of Lake
Erie, an inch or two is possible for the day today, with an
additional 1 to 3 inches through around daybreak on Monday morning.
East of Lake Ontario 1 to 3 inches of snow is expected today and an
additional 1 to 3 inches is expected tonight, with the lake effect
remaining mostly stationary over the southern half of Jefferson
County.
KEY MESSAGE 2...Lake effect snow becomes better organized and
intensifies late tonight through Wednesday morning, while increasing
winds on Monday causes blowing snow at times.
A series of passing cold fronts and troughs through the middle of
the week will cause lake effect snow to continue. Increasing
synoptic moisture will allow the snow to intensify starting late
tonight and Monday morning off of both lakes. An Arctic cold front
will cross the region late Monday afternoon and into the evening,
lowering 850H temperatures to -20C by the mid to late evening hours.
Heavy snow combined with increasing winds from a tightening pressure
gradient over the region will start to cause blowing snow and
reductions to visibility to near whiteout conditions at times,
especially where snow is/has fallen recently. Wind gusts to 50 mph
will be possible off of the lakes, with winds of 35 to 40 mph
possible across much of the rest of the forecast area.
Off of Lake Erie, the current placement of the lake band looks to be
mainly northeast of the lake Monday morning with a southward shift
of the band through the late morning and into the afternoon. The
lake band will then focus east of the lake, over the central and
southern portions of Erie County, far northwestern Chautauqua &
Cattaraugus counties and most of Wyoming County through most of the
day Tuesday with some oscillations north. The band will slowly shift
north late Tuesday into Tuesday night, and then dissipate Wednesday
morning as drier air and ridging builds into the region. The main
strip oh greatest snowfall amounts looks to be across the Buffalo
Southtowns into NW Wyoming and SW Genesee counties where up to 20
inches of snow is expected. Outside of these area, a solid 6 to 12
inches is possible for far northern and southern Erie County and
extreme northwest Chautauqua and Cattaraugus counties. Snowfall
rates of up to 2 inches per hour will be possible at times with this
lake effect band, including as it drops south across the Buffalo
Metro area and far northern Erie County on Monday morning.
Equilibrium heights will be impressive with this event with heights
of 10-12k ft at times off of Lake Erie.
Off of Lake Ontario, the lake band will band will become better
developed northeast of the lake on Monday morning and continue to
remain mostly in place through the day. The lake band will then
shift south Monday night through the day on Tuesday as winds veer
out of the west. The lake bands will remain focused over the Tug
Hill for most of this time and over the southern Half of Jefferson
County and into western Lewis and northern Oswego counties. Snowfall
rates of up to 4 inches per hour will be possible with the lake band
off of Lake Ontario as impressive 12k+ ft equilibrium heights
develop and as the lake band takes advantage of the large fetch over
the lake. The lake band will then slowly shift back north through
Tuesday night and dissipate through the morning on Wednesday as
drier air and ridging build into the region. Total snowfall amounts
of 2 to 3 feet will be possible for areas from near the lakeshore on
Jefferson COunty to the Tug Hill.
KEY MESSAGE 3...Arctic airmass over the region will bring frigid
temperatures and the potential for dangerous wind chills next week.
An arctic airmass will drop across our region Monday, with the
arrival from north to south behind an arctic front. Temperatures
Monday night will lower towards zero inland and to the single digits
near the Lakes. Brisk westerly winds will result in wind chills of
10 below to 20 below Monday night. The ensemble guidance of
GFS/ECMWF continues to highlight the western Southern Tier as the
area most likely to feel sub -15F wind chills. These wind chill
values will only improve to zero to 10 below Tuesday and Tuesday
night as the wind starts to lighten.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Lake effect snow will develop through this morning northeast of
the lakes behind a departing cold front as cold air begins to
deepen again over the eastern Great Lakes. Limited synoptic
scale moisture will keep lake effect snow on the light side.
Local IFR will occur within the lake snows impacting
KIAG/KBUF/KART, with mainly VFR elsewhere. Southwest wind gusts
of 30 to 35 knots northeast of the lakes early this morning will
subside to 20 to 25 for the daytime hours of Sunday.
Outlook...
Monday...Windy with bands of lake effect snow and attendant IFR/LIFR
conditions northeast of the lakes intensifying and shifting
southward to areas east of the lakes. Otherwise...MVFR/VFR with
brief IFR/MVFR possible in passing snow showers.
Monday night through Tuesday...Heavy lake effect snow possible east
of Lake Erie and Lake Ontario with IFR/LIFR in bands. MVFR/brief IFR
outside of lake effect areas within snow showers.
Wednesday...Snow showers increase in coverage areawide with cold
front. IFR or below at times.
Thursday...Lake effect snow east and northeast of the lakes with
IFR/LIFR conditions. MVFR/brief IFR outside of lake effect areas
within snow showers
&&
.MARINE...
Southwest winds of 20-30 knots will continue early this morning
behind a cold front. Small Craft Advisories remain posted all
nearshore zones of Lake Erie and Lake Ontario. Wind will remain
southwest today though will subside to 15-25 knots.
An arctic front will cross the lower Great Lakes Monday as deepening
low pressure tracks through the northern Great Lakes and into
Ontario and Quebec. Behind the front, west-southwest winds
will increase to 35-40 knot gales with gusts to 45 knots.
Gales Warning issued for both Lake Erie and Lake Ontario.
Heavy Freezing Spray will be a concern during the period of gales. A
heavy freezing spray warning has been issued for both Lake Erie and
Lake Ontario for rapid ice accretion on vessels.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 1 PM this afternoon to 4 PM EST
Wednesday for NYZ001-002-010-011.
Winter Storm Warning from 7 AM this morning to 4 PM EST
Wednesday for NYZ006>008.
Winter Storm Warning from 7 AM Monday to 3 PM EST Wednesday
for NYZ012-019-020-085.
MARINE...Small Craft Advisory until 6 AM EST Monday for LEZ040-041.
Gale Warning from 6 AM Monday to 7 AM EST Tuesday for
LEZ040-041.
Heavy Freezing Spray Warning from 6 AM Monday to 7 AM EST
Tuesday for LEZ040-041.
Small Craft Advisory until 7 AM EST Monday for
LOZ042>045.
Gale Warning from 7 AM Monday to 1 AM EST Wednesday for
LOZ042>045-062>065.
Heavy Freezing Spray Warning from 7 AM Monday to 1 AM EST
Wednesday for LOZ042>045-062>065.
&&
DISCUSSION...SW/TMA
AVIATION...TMA
MARINE...TMAHazardous Weather Outlook National Weather Service Buffalo NY 159 AM EST Sun Jan 18 2026 NYZ001-002-010-011-190700- Niagara-Orleans-Northern Erie-Genesee- 159 AM EST Sun Jan 18 2026 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-190700- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 159 AM EST Sun Jan 18 2026 ...WINTER STORM WARNING NOW IN EFFECT FROM 7 AM MONDAY TO 3 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-190700- Oswego-Jefferson-Lewis- 159 AM EST Sun Jan 18 2026 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-190700- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 159 AM EST Sun Jan 18 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Along and behind an arctic front Monday and Monday evening winds may gust up to 40 mph. Elevated winds remain Monday night through Tuesday that with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-190700- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 159 AM EST Sun Jan 18 2026 ...GALE WARNING IN EFFECT FROM 7 AM MONDAY TO 1 AM EST WEDNESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 AM MONDAY TO 1 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Heavy Freezing Spray Warning. Heavy Freezing Spray is possible Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-190700- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 159 AM EST Sun Jan 18 2026 ...GALE WARNING IN EFFECT FROM 6 AM MONDAY TO 7 AM EST TUESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 6 AM MONDAY TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Heavy Freezing Spray Warning. Heavy Freezing Spray is possible Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-190700- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 159 AM EST Sun Jan 18 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-190700- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 159 AM EST Sun Jan 18 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
10 winter storm, 5 winter weather, 2 lake-effect snow. Local standard time, as filed.
Snow squall.
Snow squall.
Snow squall.
Snow squall.
Snow squall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2026Every state in 2026This day in weather historyWarnings in New York, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1313153, 1313154, 1313155, 1313162, 1313163, 1313157, 1313156, 1313158, 1313159, 1313160, 1313434, 1313435, 1313436, 1313166, 1313167, 1313437, 1313438.